Kansas, 2007

Hail in Kansas, March 10, 2007

March 10, 2007 · NWS DDC · 14 events in 5 counties and zones

Thunderstorms produced hail, mainly south of highway 50.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms produced hail, mainly south of highway 50.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 10, 2:41 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Mar 10, 2:41 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
241 PM CST SAT MAR 10 2007

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES WILL BE RAIN/TSTORM CHANCES TONIGHT AND
TOMORROW, AS WELL AS TEMPERATURES.

UPPER WAVE OVER FAR SOUTHWEST WYOMING AND NORTHWEST COLORADO IS
DIGGING QUICKLY TOWARD THE SOUTHEAST AS I TYPE. AT THE SURFACE,
AN AREA OF LOW PRESSURE IS DEVELOPING OVER NORTHEAST NEW MEXICO IN
ASSOCIATION WITH THE UPPER WAVE WITH A WARM FRONT EXTENDING
SOUTHEAST FROM THE LOW ACROSS THE TEXAS PANHANDLE AND DOWN TO THE
RED RIVER. THE SURFACE LOW WILL SLIDE SOUTHEAST WITH THE UPPER
SYSTEM TONIGHT AND TOMORROW DOWN INTO FAR WEST TX. ALL OF
SOUTHWEST KANSAS SHOULD REMAIN ON THE COOL SIDE OF THE WARM
FRONTAL BOUNDARY. A NARROW AXIS OF MOISTURE IS RETURNING UP THE
SCENIC ROUTE ACROSS THE TX PANHANDLE THIS AFTERNOON. DEWPOINTS
HAVE BEEN STEADILY CLIMBING INTO THE 40S AT LBB AND AMA THIS
AFTERNOON AND THIS WILL SUPPORT SOME SURFACE BASED INSTABILITY.
THE SHORT FUSE COMPOSITE (SFC) FROM OUR HOMEPAGE SHOWS SOME
INSTABILITY UP TO AROUND 400 JOULES NEAR AMA AND POINTS SOUTH
ALONG WITH STEEPENING LAPSE RATES IN THE LOWEST 2 KM. AN ISOLATED
STORM MAY DEVELOP IN THIS REGION NEAR THE SURFACE DRYLINE THAT
EXTENDS SOUTH OF THE SURFACE LOW IF THERE ARE ENUF BREAKS IN THE
CIRRUS TO ALLOW FOR INSOLATION. THERE IS A VERY REMOTE CHC OF A
SURFACE BASED STORM IN MY FAR SOUTHWEST NEAR THE OK BORDER IF THE
MOISTURE CAN RETURN FAR ENUF NORTH. IF A STORM DOES FORM, THE MOST
LIKELY MOTION WOULD BE EAST NORTHEAST OUT OF THE NARROW
INSTABILITY AXIS. STORMS WOULD LIKELY WEAKEN BEFORE THEY COULD
TRAVEL INTO SOUTHWEST KANSAS.

THE BULK OF THE ACTION WILL OCCUR AFTER 00Z TONIGHT AS LOW LEVEL
WAA AND FORCED LARGE SCALE ASCENT FROM THE UPPER TROUGH MOVE INTO
WESTERN KS. NUMEROUS SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL
DEVELOP OVER THE REGION. THE GFS DEVELOPS UP TO 400 JOULES OF
MUCAPE TONIGHT OVER FAR SOUTHWEST KS WHILE THE NAM IS BIT MORE
PESSIMISTIC. LAPSE RATES ALOFT DO NOT LOOK TOO IMPRESSIVE AS THE
COLUMN SATURATES QUICKLY AND THE PROFILE BECOMES MORE MOIST
ADIABATIC. THE BEST CHANCE OF ELEVATED SEVERE STORMS SHOULD STAY
TO OUR SOUTH CLOSER TO THE WARM FRONT WITH ONLY A VERY SMALL
CHANCE OF A SEVERE HAIL STORM OVER FAR SOUTHWEST KS WHERE THE
BETTER FORCING AND INSTABILITY WILL RESIDE.

IT WILL BE A CLOUDY MISERABLE DAY ON SUNDAY AS BROAD ISENTROPIC
LIFT/WAA CONTINUES TO THE NORTH AND EAST OF THE UPPER LOW. LIGHT
RAIN AND AREAS OF FOG CAN BE EXPECTED OFF AND ON DURING THE FIRST
PART OF THE DAY. TOWARD EVENING THE ISENTROPIC LIFT CEASES AND QG
DECENT MOVES INTO SOUTHWEST KS AS THE UPPER LOW SLOWLY MOVES AWAY
FROM SW KS. POPS WILL BE GRADUALLY TAPERING OFF FROM NW TO SE
ACROSS THE CWA SUNDAY NIGHT AND ENDING ON MONDAY MORNING. AREAS OF
FOG/STRATUS MAY DEVELOP AGAIN SUNDAY NIGHT INTO MONDAY MORNING
WITH COPIOUS AMOUNTS AMOUNTS OF LOW LEVEL MOISTURE REMAINING IN PLACE.

IT IS WORTHY TO MENTION THAT FORECAST CONFIDENCE TOWARD MONDAY IS
A BIT LOWER THAN NORMAL DUE TO THE UNCERTAINTY IN THE LOCATION OF
THE CLOSED LOW. THE GFS AND NAM WERE VERY SIMILAR AND WERE
FOLLOWED FOR THIS FORECAST. THE GFS HAS DONE THE BEST JOB OVERALL
WITH THIS SYSTEM SO FAR.

I RAISED MINS SLIGHTLY FOR TONIGHT BASED ON EXPECTED DEWPOINTS.
HIGHS TOMORROW WILL NOT CLIMB MUCH FROM THE OVERNIGHT LOWS. THERE
SHOULD BE SOME INSOLATION ON MONDAY IF THE STRATUS BREAKS WHICH
WILL YIELD HIGHS INTO THE 60S WITH NO COLD AIR IN PLACE ANYWHERE.

LACY

DAYS 3-7...

THE ATMOSPHERE APPEARS TO BE RESPONDING TO A PERSISTENT AREA OF
STRONG TROPICAL THUNDERSTORM ACTIVITY NEAR 120 E...WHICH SUPPORTS
RIDGING OVER THE EASTERN PACIFIC AND WESTERN UNITED STATES. ANOTHER
ITEM OF INTEREST IS THE REMNANT OF A MADDEN JULIAN OSCILLATION
RIPPLING ALONG THE SOUTH PACIFIC CONVERGENCE ZONE AROUND 20S
140-150W. THERE IS SOME CROSS EQUATORIAL FLOW AROUND 130W FROM A
WEAK HIGH LEVEL ANTICYCLONE NORTH OF THE REMNANTS OF THE MADDEN
JULIAN OSCILLATION. THIS OUTFLOW MAY BE ENHANCING THE SUBTROPICAL
JET FROM SOUTHERN BAJA CALIFORNIA TO SOUTHERN TEXAS.

THERE APPEARS TO BE LITTLE REASON FOR ANY MAJOR CHANGES TO THE LARGE
SCALE FLOW OVER NORTH AMERICA THROUGH THE EXTENDED PERIOD. THE
NUMERICAL MODELS ARE REASONABLY CONSISTENT IN MAINTAINING RIDGING
OVER THE EASTERN PACIFIC AND THE WESTERN PART OF THE UNITED
STATES...ALTHOUGH THE RIDGE IS TEMPORARILY SUPPRESSED MONDAY THROUGH
WEDNESDAY AS A SERIES OF UPPER LEVEL TROUGHS RIPPLE THROUGH THE
POLAR JET. THE MODELS DIFFER ON SYNOPTIC DETAILS. THE 00Z CANADIAN
AND 12Z ECMWF ARE SOMEWHAT MORE AMPLIFIED WITH THE MEAN UPPER LEVEL
TROUGH OVER THE UPPER MIDWEST THURSDAY AND FRIDAY. SEVERAL OF THE
GFS ENSEMBLE MEMBERS ALSO SUGGEST A MORE AMPLIFIED SOLUTION...AND
THE ECMWF LARGELY WAS USED FOR GRID ADJUSTMENTS IN THE EXTENDED
PERIOD.

CONSIDERABLE UNCERTAINTY EXISTS REGARDING THE TRAJECTORY AND SPEED
OF THE UPPER LEVEL CYCLONE DIGGING THROUGH EASTERN UTAH AS IT CLOSES
OFF OVER NEW MEXICO TONIGHT AND WALLOWS OVER THE SOUTHERN PLAINS
MONDAY THROUGH WEDNESDAY. MOST OF THE RAIN WITH THE UPPER LEVEL
CYCLONE WILL BE WELL TO THE SOUTH OF KANSAS...BUT RELATIVELY WEAK
LOW LEVEL FLOW AND SATURATED AIR MAY SUPPORT FOG FORMATION MONDAY
NIGHT ESPECIALLY IN THE SOUTHEASTERN ZONES. A POOL OF VERY WARM AIR
WILL DEVELOP OVER THE NORTHERN PLAINS IN RESPONSE TO DOWNSLOPE FLOW
SUNDAY AND MONDAY...AND THE WARM POOL GRADUALLY WILL PROPAGATE
SOUTHWARD INTO KANSAS TUESDAY. THE WARMEST DAY OF THE WEEK PROBABLY
WILL BE TUESDAY SINCE THE UPPER LEVEL TROUGH EVIDENT ON SATELLITE
IMAGERY NEAR 155W THIS AFTERNOON WILL RIPPLE THROUGH THE FLOW AND
SUPPORT A WEAK FRONTAL PASSAGE WEDNESDAY. TEMPERATURES LIKELY WILL
BE FAIRLY WARM ALONG THE OKLAHOMA BORDER WEDNESDAY SINCE THE FRONT
WILL NOT REACH THE OKLAHOMA BORDER UNTIL AT LEAST MID AFTERNOON.

AS THE UPPER LEVEL FLOW AMPLIFIES THURSDAY...A MORE SIGNIFICANT
SURGE OF CANADIAN AIR WILL INVADE KANSAS WEDNESDAY NIGHT.
FRONTOGENETIC FORCING WITH THE COLD AIR MAY BE SUFFICIENT TO SUPPORT
A FEW SPRINKLES WEDNESDAY NIGHT INTO EARLY THURSDAY...BUT THE
POTENTIAL FOR ANYTHING MEASURABLE IS RATHER SLIM. COOL AIR WILL
PERSIST THROUGH FRIDAY...BUT LEE TROUGHING SATURDAY WILL SUPPORT A
RETURN TO WARMER TEMPERATURES. YET ANOTHER COLD FRONT MAY MOVE INTO
KANSAS SUNDAY...ALTHOUGH CONFIDENCE IN DETAILS IS VERY LOW.

DAYS 8-10...

THE MODELS ARE HINTING AT A FAIRLY VIGOROUS WAVE BREAKING
UNDER THE EASTERN PACIFIC RIDGE IN THE 8 TO 10 DAY PERIOD WITH
INCREASING CHANCES FOR PRECIPITATION IN THE CENTRAL PLAINS AROUND 20
MARCH. TEMPERATURES LIKELY WILL BE BELOW CLIMATOLOGY ON DAY 9 BUT
SHOULD RECOVER TO NEAR CLIMATOLOGY ON DAY 10. WITH UNCERTAINTY ABOUT
TIMING AND AMPLITUDE OF ANY WAVES THAT BREAK UNDER THE RIDGE...A
FORECAST OF NEAR CLIMATOLOGY FOR THE PERIOD IS REASONABLE.

01

&&

.AVIATION...

CONSIDERABLE HIGH LEVEL CLOUDINESS WILL PERSIST THROUGH THE
AFTERNOON AND EVENING. THE UPPER LEVEL TROUGH EVIDENT ON SATELLITE
IMAGERY OVER EASTERN UTAH THIS AFTERNOON WILL CLOSE OFF OVER NEW
MEXICO TONIGHT...AND SURFACE CYCLOGENESIS WILL OCCUR OVER SOUTHEAST
NEW MEXICO. AN INVERTED SURFACE LOW PRESSURE TROUGH OVER EASTERN
COLORADO GRADUALLY WILL PROPAGATE ACROSS WESTERN KANSAS TONIGHT AND
SUNDAY. LOW LEVEL MOISTURE WILL FLOW NORTHWARD THROUGH THE TEXAS
PANHANDLE INTO WESTERN KANSAS TONIGHT...AND CEILINGS WILL LOWER AS
UPWARD VERTICAL MOTION INCREASES. WIDESPREAD RAIN WITH A FEW
EMBEDDED THUNDERSTORMS WILL DEVELOP BY MIDNIGHT...AND LIGHT RAIN
WILL CONTINUE FOR MUCH OF THE DAY SUNDAY. CEILINGS WILL DROP BELOW
1000 FEET ACROSS MUCH OF SOUTHWESTERN KANSAS BEFORE SUNRISE...AND
LITTLE IMPROVEMENT IS ANTICIPATED SUNDAY. LOCAL VISIBILITIES OF 1 TO
3 MILES WILL BE WIDESPREAD LATE TONIGHT THROUGH NOON SUNDAY.

01
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  44  51  40  67 /  80  80  20   0
GCK  43  46  38  66 /  70  80  10   0
EHA  42  46  39  65 /  70  70  30   0
LBL  44  47  41  65 /  80  80  30   0
HYS  40  51  38  67 /  70  70  10   0
P28  46  53  43  62 /  70  90  50  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN27/01/01
Hazardous weather outlook, Mar 10, 4:50 AM CST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
450 AM CST SAT MAR 10 2007

KSZ030-031-043>046-061>066-074>081-084>090-111100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
450 AM CST SAT MAR 10 2007 /350 AM MST SAT MAR 10 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS...SOME STRONG...ARE
EXPECTED TO DEVELOP EARLY THIS EVENING OVER FAR SOUTHWEST KANSAS.
SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST OVER MUCH OF
SOUTHWEST KANSAS DURING THE OVERNIGHT HOURS. LIMITED AVAILABLE
MOISTURE IS EXPECTED TO KEEP STORMS BELOW SEVERE LEVELS...HOWEVER
SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS
TONIGHT...PARTICULARLY SOUTHEAST OF A LIBERAL TO PRATT LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY OR TONIGHT.

UMSCHEID

The radar

The Dodge City radar (KDDC), 142 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Stanton

When
March 10, 5:35 PM CST
Where
Stanton County, 10 mi E of Johnson
Measured
0.88 in hail
Reported by
Public
Coordinates
37.570, -101.568

Hail, Haskell

When
March 10, 6:00 PM CST
Where
Haskell County, 7.66 mi SSE of Tice
Measured
0.88 in hail
Reported by
Public
Coordinates
37.420, -100.660

Hail, Grant

When
March 10, 6:05 PM CST
Where
Grant County, 4.29 mi NNW of Stano Station
Measured
1 in hail
Reported by
Public
Coordinates
37.630, -101.520

Hail, Grant

When
March 10, 6:16 PM CST
Where
Grant County, 4.78 mi SW of Ryus
Measured
0.88 in hail
Reported by
Public
Coordinates
37.430, -101.160

Hail, Stanton

When
March 10, 6:39 PM CST
Where
Stanton County, Big Bow
Measured
1 in hail
Reported by
Public
Coordinates
37.570, -101.570

Hail, Seward

When
March 10, 7:47 PM CST
Where
Seward County, 0.55 mi W of Liberal
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.030, -100.940

Hail, Seward

When
March 10, 7:50 PM CST
Where
Seward County, 0.55 mi W of Liberal
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.030, -100.940

Hail, Seward

When
March 10, 8:00 PM CST
Where
Seward County, 0.89 mi NW of Liberal
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.040, -100.940

Hail, Seward

When
March 10, 8:01 PM CST
Where
Seward County, 0.89 mi NW of Liberal
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.040, -100.940

Hail, Seward

When
March 10, 8:03 PM CST
Where
Seward County, 0.89 mi NW of Liberal
Measured
1 in hail
Reported by
Public
Coordinates
37.040, -100.940

Hail, Seward

When
March 10, 8:06 PM CST
Where
Seward County, 0.89 mi NW of Liberal
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.040, -100.940

Hail, Seward

When
March 10, 8:10 PM CST
Where
Seward County, 2.66 mi NE of Liberal
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.060, -100.900

Hail, Seward

When
March 10, 8:26 PM CST
Where
Seward County, 2.16 mi SW of Kismet
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.180, -100.730

Hail, Meade

When
March 10, 8:35 PM CST
Where
Meade County, 6.32 mi S of Meade State Park
Measured
0.88 in hail
Reported by
Public
Coordinates
37.080, -100.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23781, 23782, 23785, 23783, 23784, 23786, 23787, 23788, 23789, 23790, 23791, 23792, 23793, 23794.